The term “wasping” may not sound familiar, but first responders are learning about the emerging trend.
The concerning new drug practice is an abuse of the active components in insect killer, most commonly wasp killer spray, to achieve a high. Abused in combination with methamphetamines or used as a meth substitute, it has been reported by users to generate a “rush,” feelings of déjà vu and a hallucinatory sense of smell. Users either spray the liquid onto the methamphetamine or crystallize the liquid using hot metal sheets, allowing the finished product to be inhaled or injected.
Extreme physical responses to wasping have been reported in some cases. But because this practice is relatively new, it remains to be seen how toxic or deadly it will be on a large scale.
How can an insect killer get someone high? The active ingredient in pesticides is a class of molecules known as pyrethroids, which penetrate the insect’s nervous system. In insects, pyrethroids stun and then kill. In humans, they block normal nerve signaling, causing abnormal sensation and, in the worst cases, seizures or even paralysis.
The substance also causes over-activation of the sympathetic nervous system, often referred to as the “fight or flight” response, which can lead to excitability, heart racing and difficulty breathing.
Pyrethroids are toxins that can be deadly, either through respiratory failure or paralysis. Other side effects that have been described are headache, nausea, incoordination, tremors, facial flushing and swelling and burning and itching sensations.
The concern over people preparing and intentionally inhaling the drug is also tied to its known warnings -- the drug is most dangerous when inhaled. Working with the insect killer can lead to severe illness in approximately 4 to 14 percent of cases. On rare occasion, it can lead to death, which has been reported to occur in people with pre-existing lung conditions such as asthma.